Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 206, NWS Lincoln, IL

October 29, 1998Moultrie County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1998, 4:54 PM CST for Moultrie County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 1998, 4:54 PM CST (22:54 UTC)
Expired
Oct 29, 1998, 5:45 PM CST
In force
51 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Moultrie County, IL

The radar

The Lincoln radar (KILX), 83 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 3:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 292255
SVRSPI
ILC139-292345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
454 PM CST THU OCT 29 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOULTRIE COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 545 PM CST

* AT 452 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES NORTHWEST OF SULLIVAN...MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHANY
  LOVINGTON

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:15 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 29, 2:15 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST THU OCT 29 1998

SHORT RANGE FORECAST MODELS AGREE FAIRLY WELL WITH SYNOPTIC FEATURES
THROUGH FRI. CUTOFF UPPER LEVEL LOW OVER FAR SE ND AT 18Z WILL DEVELOP
A PVA CENTER NEAR THE IA/IL BORDER BY 00Z/FRI TRACKING E TO NE IL/NW IN
BY 06Z/FRI. SURFACE LOW PRESSURE OVER FAR NE SD WITH WARM FRONT
EXTENDING SE ACROSS CENTRAL IL/W KY. PREFRONTAL TROUGH/DRY LINE OVER
CENTRAL IA/W MO WITH COLD FRONT ABOUT 100SM FURTHER W OVER WEST IA/EAST
KS. MODELS SLOWLY WEAKEN LOW PRESSURE NE TO N OF MN BY 12Z/FRI WITH DRY
LINE/PREFRONTAL TROUGH TRACKING E ACROSS CENTRAL IL BETWEEN 23Z-03Z
WITH COLD FRONT FOLLOWING ABOUT 4 HOURS LATER.

CAPES RUNNING BETWEEN 1000-2000 J/KG FROM IL W WITH LIFTED INDICES OF
MINUS 3-6C. WOULD GO WITH A LIKELY CHANCE OF THUNDERSTORMS THIS EVENING
ACROSS CENTRAL IL. SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FROM
DEC/BMI WEST AND WOULD MENTION A FEW STORMS COULD BE SEVERE EARLY THIS
EVENING. GOOD THETA-E ADVECTION/MOISTURE CONVERGENCE AHEAD OF
FRONT...BUT WITH LOSS OF DAYTIME HEATING AND UPPER LEVEL ENERGY FOCUSED
MORE OVER N IL...EXPECT STORMS TO WEAKEN AFTER SUNSET. SHOWERS COULD
LINGER EARLY OVERNIGHT OVER FAR EAST/NE IL UNTIL COLD FRONT CLEARS THE
STATE BETWEEN 07-08Z.

MOSTLY CLOUDY SKIES TONIGHT WITH S WINDS 10-15 MPH AND GUSTY THIS
EVENING BECOMING W AROUND 10 MPH OVERNIGHT. WITH PLENTY OF CLOUDS AND
MIXING OF BOUNDARY LAYER TO CONTINUE...GOING A FEW DEGREES ABOVE MILDER
FWC LOWS...FWC 3 DEGREES ABOVE FAN LOWS. LOWS TONIGHT AVG 55-60 BUT TO
RANGE FROM MID 50S NW TOWARD PIA TO AROUND 60 SE NEAR CMI/LWV.

SKIES TO BECOME PARTLY SUNNY FRI MORNING AS H5 RIDGE BUILDS BACK N
ACROSS THE MISSISSIPPI VALLEY AND SURFACE HIGH PRESSURE OVER THE
NORTHERN ROCKIES NOSES SE TOWARD THE MID MISSISSIPPI VALLEY. WEST WINDS
10-15 MPH TURN NW WITH H85 TEMPS OF 12-13C TODAY COOLING ABOUT 2C FRI.
FAVOR COOLER FAN HIGHS...FAN 4-5 DEGREES COOLEVR THAN FWC. HIGHS IN THE
MID 60S N OF ILX AND 65-70 FROM ILX S.

PIA  55/64  60
SPI  55/66  60
DEC  57/67  50
CMI  58/66  61
LWV  60/69  51

HUETTL/MILLER

In the hours before

Special weather statement, Oct 29, 11:00 AM CST, 5 hours 54 minutes before
ILZ027>031-036>038-040>044-047>054-061-301200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST THU OCT 29 1998

SYNOPSIS:  A WARM FRONT CUTTING ACROSS SOUTHWEST ILLINOIS WILL ADVANCE
TOWARD NORTHEAST ILLINOIS THIS AFTERNOON. MEANWHILE...A SHARP COLD
FRONT OVER THE CENTRAL PLAINS WILL APPROACH FAR WESTERN ILLINOIS BY
EARLY EVENING. A WARM AND MOIST AIRMASS WILL BE IN PLACE ACROSS WEST
CENTRAL ILLINOIS DUE TO BREEZY SOUTH WINDS. WITH CLOUDS BREAKING UP
SOUTHWEST OF THE WARM FRONT...TEMPERATURES SHOULD RISE INTO THE 70S.
THIS WILL DESTABILIZE THE ATMOSPHERE FURTHER ALLOWING WIDELY SCATTERED
THUNDERSTORMS TO REDEVELOP ACROSS THIS AREA BY LATE AFTERNOON...THEN
DIMINISH AFTER SUNSET.

SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY DAMAGING
WINDS IN AREAS WEST OF A BLOOMINGTON TO DECATUR LINE. SPOTTER ACTIVATION
MAY BE NEEDED BETWEEN 2 AND 8 PM CST.

HUETTL/MILLER
Local storm report, Oct 29, 4:28 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CST THU OCT 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    2 E VIRGINIA              IL    WIND DAMAGE
10/29/98   CASS                            TWO UTILITY POLES WERE
                                           SNAPPED IN HALF (SHERIFF)

0200 PM    2 E VIRGINIA              IL    1.75 INCH HAIL
10/29/98   CASS                            (SHERIFF)

0225 PM    PHILADELPHIA              IL    WIND DAMAGE
10/29/98   CASS                            13 UTILITY POLES BLOWN
                                           DOWN (ISP)

0244 PM    2 W PETERSBURG            IL    60 MPH TSTM GUST
10/29/98   MENARD                          (ESDA)

0255 PM    5 N ATHENS                IL    .75 INCH HAIL
10/29/98   MENARD                          (ESDA)

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 1:18 PM CSTSevere Thunderstorm WarningILXCass42 min
Oct 29, 1:55 PM CSTSevere Thunderstorm WarningILXCass50 min
Oct 29, 2:13 PM CSTTornado WarningILXCass, Menard47 min
Oct 29, 3:00 PM CSTSevere Thunderstorm WarningILXLogan, Menard60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.